Illinois, 2008

Flood in Illinois, March 19 to 23, 2008

March 19 to 23, 2008 · NWS LSX · 1 event in 1 county or zone

Heavy rain in March caused the Kaskaskia River to flow over its banks. 48 feet at Vandalia which was the 10th highest level ever.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain in March caused the Kaskaskia River to flow over its banks. The river crested at 26.48 feet at Vandalia which was the 10th highest level ever. Damage was limited to secondary homes and cabins along the river and to farmland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 19, 4:03 AM CST, 57 minutes earlier.

Area forecast discussion, Mar 19, 4:03 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
503 AM CDT WED MAR 19 2008

.DISCUSSION...
THE RAIN ACRS THE SERN HALF OF THE CWA HAS BECOME LESS WIDESPREAD
WITH ONLY A SMALL AREA OF HEAVY RAINFALL.  ALTHOUGH THE RAINFALL
INTENSITY HAS WEAKEND OVR MUCH OF THE CWA THERE IS ANOTHER AREA OF
HEAVIER RAINFALL MOVG NEWD THRU ERN OK...NWRN AR AND SWRN MO WHICH
SHOULD MOVE NEWD INTO THE SRN PTN OF THE CWA DURING THE EARLY MRNG
HRS.  THIS AREA OF HEAVIER RAINFALL IS JUST AHD OF THE MID LVL LOW
CURRENTLY OVER NERN TX.  NAM MDL ALSO DEPICTS A STG AREA OF UPR LVL
DIVERGENCE CNTRD OVR SWRN MO AT 12Z WED IN RGT ENTRANCE REGION OF
UPR LVL JT STREAK MOVG NEWD THRU THE GRT LKS AND IN LEFT EXIT REGION
OF UPR LVL JET STREAK MOVG NEWD THRU THE GULF COAST STATES AHD OF
THE UPR LVL TROF.  THIS WILL HOPEFULLY BE THE LAST BATCH OF HEAVY
RAINFALL FOR THE SRN AND ERN PTN OF THE CWA. THE FLOOD WATCH
CONTS TIL 7 AM FOR THE ST LOUIS METRO AREA SWD TO ELLINGTON MO
AND EWD TO SALEM IL. THE HEAVY RAIN THREAT SHOULD END THIS AFTN AS
THE CLOSED MID LVL LOW WKNS AND BCMS AN OPEN WV MOVG INTO SRN IL
BY 18Z WED. THE ASSOCIATED SFC WV CURRENTLY OVR SRN AR WILL ALSO
MOVE NEWD ALONG THE CDFNT INTO SRN OH BY 18Z WED...OR AT LEAST
REDEVELOP OVR SRN OH ARND 18Z WED. SHOULD ONLY BE LGT RAIN OVER
THE EXTREME SERN PTN OF THE CWA THIS AFTN WITH DCRSG CLOUDINESS
OVR THE NRN AND WRN PTN OF THE CWA AS A RELATIVELY WK SFC RDG BLDS
E-SEWD INTO THE CWA WITH INCRSG SUBSIDENCE. COOLER CONDITIONS CAN
BE EXPECTED TGT WITH A CLEAR TO PARTLY CLOUDY SKY...LGT SFC WNDS
UNDERNEATH SFC RDG AXIS AND SFC DWPTS FALLING INTO THE UPR 20S TO
LWR 30S. WARMER CONDITIONS CAN BE EXPECTED BY THU AFTN DUE TO RISING
MID-UPR LVL HEIGHTS AS A MID-UPR LVL RDG APPROACHES FM THE
PLAINS...AND WITH INCRSG S-SWLY LOW LVL WNDS ACRS THE CWA ON THE
BACKSIDE OF SFC/850 MB RDG BRINGING STG LOW-MID LVL WAA TO THE
REGION. NEXT CHC OF RAIN ALBEIT LGT WILL OCCUR LT THU NGT AND FRI
MAINLY OVER THE NRN AND NERN PTN OF THE CWA AS A MID LVL LOW MOVES
EWD THRU THE NRN PLAINS AND GRT LKS REGION WITH AN ASSOCIATED SFC
LOW MOVG EWD THRU SRN IA AND NRN IL. THE GFS MDL IS A LTL FURTHER
S WITH THE TRACK OF THE SFC LOW AND HENCE HAS MORE QPF...ALBEIT STILL
LGT FOR THE CWA. A TRAILING CDFNT WILL MOVE SEWD THRU THE CWA FRI
AFTN AND EVNG BRINGING COLDER AIR SEWD INTO THE CWA FRI NGT INTO
SAT.

GKS

&&

.AVIATION...
FOR THE 06Z TAFS...NOT MUCH HAS CHANGED FROM THE 00Z TAFS. RA
CONTINUES AT STL AND SUS. DRIER AIR SEEMS TO BE MAKING AN IMPACT
AS CIGS ARE A LITTLE HIGHER THAN PREVIOUSLY ANTICIPATED AND HAVE
TRENDED CIGS UP ACCORDINGLY. UIN IS EXPECTED TO REMAIN DRY THIS
FORECAST PACKAGE WITH CIGS IMPROVING IN THE MORNING. COU CONTINUES
TO BE THE HARDEST WITH THIS TAF SET. NORTHERN EDGE OF PRECIP IS
JUST S OF COU WITH RA IN BANDS FOR AN HOUR OR TWO. HAVE A CHANCE
OF SOME RA AGAIN AROUND SUNRISE AS THE SURFACE WAVE LIFTS NEWD.
OTHERWISE...HAVE CONDITIONS GRADUALLY IMPROVING BEFORE GOING TO
VFR MID TO LATE MORNING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR CRAWFORD-FRANKLIN-
     IRON-JEFFERSON-MADISON-REYNOLDS-ST. CHARLES-ST. FRANCOIS-
     ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WASHINGTON.

IL...FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BOND IL-CLINTON IL-
     FAYETTE IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-
     MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Mar 19, 4:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
550 AM CDT WED MAR 19 2008

ILZ058-095>098-MOZ018-019-026-027-034>036-041-042-047>052-059-060-
201100-
GREENE IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-KNOX-LEWIS-SHELBY-
MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-
550 AM CDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SNOW MONDAY NIGHT INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ059-060-064-065-069-070-074-079-099>102-MOZ061>065-072>075-084-
085-099-201100-
MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-MARION IL-
WASHINGTON IL-RANDOLPH IL-JERSEY IL-MADISON IL-ST. CLAIR IL-
MONROE IL-ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-
CRAWFORD-WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-
REYNOLDS-
550 AM CDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN...HEAVY AT TIMES THIS MORNING WILL CONTINUE TO PRODUCE
EXCESSIVE RUNOFF INTO LOCAL STREAMS...CREEKS AND RIVERS. FLOODING
OF LOW LYING AREAS WILL CONTINUE MAINLY ALONG AND SOUTH OF
INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS. PLEASE
REFER TO FLOOD WARNINGS FOR MORE INFORMATION.

THE HEAVY RAIN WILL COME TO AN END BY THIS AFTERNOON...BUT LOCAL
STREAMS...CREEKS AND RIVERS WILL CONTINUE TO EXPERIENCE HIGH WATER
AND FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY FLOODING
TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Local storm report, Mar 18, 11:36 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       MASCOUTAH               38.51N 89.81W
03/19/2008  M4.75 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            STORM TOTAL AS OF 1230AM.

1230 AM     HEAVY RAIN       OFALLON                38.59N 89.91W
03/19/2008  M3.80 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            STORM TOTAL AS OF 1230 AM.

&&

TRUETT
Local storm report, Mar 18, 11:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     HEAVY RAIN       WASHINGTON              38.55N 91.01W
03/19/2008  M2.27 INCH       FRANKLIN           MO   CO-OP OBSERVER

            SINCE 7 AM TUESDAY.

&&

TRUETT
Local storm report, Mar 19, 3:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            SE OWENSVILLE           38.35N 91.50W
03/19/2008                   GASCONADE          MO   LAW ENFORCEMENT

            150 YARDS OF HWY T UNDERWATER SOUTH OF BOUBOUSE RIVER
            BRIDGE.

&&

MILLER
Local storm report, Mar 19, 4:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 AM CDT WED MAR 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            HILLSBORO               38.23N 90.57W
03/19/2008                   JEFFERSON          MO   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED AND/OR UNDERWATER THROUGHOUT THE
            COUNTY

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fayette

When
March 19, 5:00 AM CST to March 23, 2:30 PM CST
Where
Fayette County, Vandalia to 1.04 mi SSW of Pittsburg
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
38.970, -89.100

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92278.